Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 4, 2003, 9:30 AM EDT for 4 counties in Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 9:30 AM EDT (13:30 UTC)
- Expired
- Jul 4, 2003, 10:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 8:50 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
814
WUUS53 KGRR 041330
SVRGRR
MIC005-121-139-159-041415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 1015 AM EDT
* AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF MUSKEGON TO 25
MILES WEST OF HOLLAND...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GLENN...GANGES AROUND 945 AM EDT
WABANINGO...SOUTH HAVEN...SAUGATUCK...DOUGLAS AROUND 950 AM EDT
WHITEHALL...PULLMAN...MONTAGUE...MACATAWA AROUND 955 AM EDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4348 8705 4280 8679 4264 8657 4231 8630
4211 8601 4255 8570 4307 8598 4343 8609
$$
OSTUNO 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:02 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 4, 4:02 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 AM EDT FRI JUL 4 2003 ...NATURE MAY PROVIDED THE FIREWORKS TODAY IN SOUTHWEST MICHIGAN... SPC INDICATES AN INDEPENDENCE DAY DERECHO MAY OCCUR IN THERE DAY 1 OUTLOOK AND THE MCS IS ALREADY THERE MOVING EAST AT NEARLY 50 KNOTS. IT WOULD REACH THE MICHIGAN LAKE SHORE BY 13Z AT THE CURRENT RATE OF SPEED. THE GOOD NEWS IS THAT WOULD BE THE MOST STABLE TIME OF THE DAY FOR IT TO CROSS SOUTHWEST MICHIGAN. SO THIS THREAT IS OUR PRIMARY QUESTION OF THE DAY... WHAT IS THE POTENTIAL FOR THUNDERSTORMS/SEVERE WEATHER TODAY INTO TONIGHT? ANOTHER ISSUE IS THE LATEST MODELS TO NOT LOWER THE 500 MB HEIGHTS LIKE PREVIOUS RUNS DID AND AS A RESULT THERE IS LITTLE IN THE WAY OF REAL COOLING SATURDAY OR SUNDAY. THAT LEAVES MOIST UNSTABLE AIR OVER LOWER MICHIGAN ALL WEEKEND... COULD THERE BE AFTERNOON CONVECTION EACH DAY? FINALLY THERE IS STILL THE ISSUE OF THE SYSTEM ON MONDAY. FOR TODAY... MCS WITH ITS OWN CONVECTIVE VORT WILL CONTINUE TO TRACK RAPIDLY EAST WITH THE CONTINUED INFLOW OF 70F+ SFC DEW POINTS IN FRONT OF IT. THE 30 TO 40 KNOT LOW LEVEL JET FROM NE KANSAS TO SOUTHERN IOWA EARLY THIS MORNING PLUS THE 80 TO 90 KNOT 300 MB JET ENTRANCE REGION HELPS THINGS TOO. ALL OF THIS WILL CROSS INTO SOUTHWEST MICHIGAN DURING THE MID TO LATE MORNING. DEW POINTS ARE LOWER HERE SO I EXPECT THE SYSTEM TO WEAKEN AS IT CROSSES LAKE MICHIGAN. EVEN SO... THERE IS ANOTHER ONE HOT ON ITS HEELS OVER SD TO FOLLOW IT. ALL OF THIS COULD DECREASE THE AMOUNT OF SURFACE HEATING FOR THIS AFTERNOON WHICH WOULD DECREASE THE SEVERE THREAT. ALL OF THE MODELS DO NOT SHOW AS MUCH LOW LEVEL JET TONIGHT AS THERE IS NOW EITHER. STILL THE LOW AND MID LEVEL MOISTURE IS THERE AS IS THE NEAR UNIDIRECTIONAL WINDS ABOVE 925 MB. CAPES ON THE ETA REACH NEAR 4000 J/KG THIS AFTERNOON. THAT IS WITH HIGHS NEAR 90F THOUGH... WITHOUT THAT MUCH LESS CAPE EXPECTED. WE WILL HAVE TO SEE JUST HOW MUCH SUN COMES OUT BEHIND THIS FIRST SYSTEM TO SEE IF WE CAN DESTABILIZE MUCH THIS AFTERNOON. ONE WAY OF THE OTHER...THE THREAT FOR SEVERE THUNDERSTORMS REMAINS SINCE THE SD MCS SHOULD PROVIDE ANOTHER CONVECTIVE VORT TO WORK ON WHAT INSTABILITY THERE IS IN PLACE THIS EVENING. SO THE COMBINATION OF HIGH LOW LEVEL MOISTURE AND NEARLY WEST TO EAST WINDS ABOVE 925 MB WITH UP TO 75 KNOTS OF WIND NEAR 300 MB... PLUS -7C SFC LI AND 3000 J/KG OF CAPE WITH K INDEX VALUES NEAR 40C...SHOULD BE ENOUGH TO CAUSE DECENT EVENING THUNDERSTORMS WHEN THE SD MCS VORT IS ADDED TO THE MIX. ONE ISSUE IS WHAT HAPPENS TO OUTFLOW BOUNDARIES FROM ALL THIS CONVECTION... ONLY TIME WILL TELL. TONIGHT THAT SHOULD ALL END AS THE JET CORE MOVES EAST OF THE WESTERN GREAT LAKES. SINCE THE 500 HEIGHTS ON JUST ABOUT ALL THE MODELS ARE ABOUT 6 DM HIGHER ON TONIGHTS RUN THAN YESTERDAYS...THE LOW LEVELS ARE SIGNIFICANTLY WARMER THROUGH THE WEEKEND AND THAT RESULTS IN INSTABILITY ACROSS LOWER MICHIGAN THROUGH SUNDAY. AT THIS POINT I WILL LEAVE THE FORECAST DRY THROUGH SUNDAY AFTERNOON BUT ADMIT THIS WILL HAVE TO BE LOOKED AT BY LATER FORECASTS. I COULD SEE SHORTWAVES IN THE ZONAL FLOW RESULTING IN AFTERNOON CONVECTION SATURDAY AND SUNDAY. THE NEXT MAJOR SYSTEM WILL BRING THE RENEWED THREATS OF STRONG THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY. THE BOTTOM LINE TO THIS IS THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGH MONDAY. ZONES BY 430 AM. WDM EXTENDED FORECAST THE MODELS ARE STILL IN DECENT AGREEMENT IN THE EXTENDED PERIOD. THE LATEST GFS SHOWS A RIDGE TROUGH PATTERN POTENTIAL FOR THE END OF THE WEEK WITH THE RIDGE OVER THE WESTERN CONUS AND THE TROUGH OVER THE EAST. BUT UP TO THAT TIME...THE PATTERN WILL BE DOMINATED BY ZONAL FLOW WITH WEAK SYSTEMS MOVING THROUGH THE FLOW. AS ALWAYS... THIS MAKES THE TIMING OF THE PRECIPITATION A CHALLENGE. A SYSTEM... ORIGINALLY PROGGED TO MOVE THROUGH THE AREA MONDAY...SHOULD MOVE INTO THE REGION MONDAY AND SLOWLY PASS THROUGH OVERNIGHT BEFORE CLEARING THE AREA LATE TUESDAY. SKIES WILL REMAIN MOSTLY CLOUDY FOR WEDNESDAY AS YET ANOTHER SYSTEM APPROACHES THE AREA AND PASSES THROUGH LATE WEDNESDAY INTO MIDDAY THURSDAY AS THE TROUGH BEGINS TO SET UP. IOD .GRR...NONE.
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 3 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 605 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHWEST MICHIGAN TODAY INTO EARLY TONIGHT. AT 600 AM THIS MORNING...AN AREA OF SEVERE THUNDERSTORMS OVER NORTHERN IOWA AND SOUTHERN MINNESOTA WAS MOVING EAST AT NEARLY 50 MPH TOWARD LOWER MICHIGAN. THERE HAVE BEEN NUMEROUS REPORTS OF WIND DAMAGE DUE TO WIND GUSTS NEAR 70 MPH WITH THIS THUNDERSTORM COMPLEX. AT THE CURRENT SPEED...IT WILL MOVE INTO WESTERN LOWER MICHIGAN BETWEEN 900 AM AND 930 AM. IT WOULD REACH THE LANSING AREA BY 1045 AM. CURRENTLY THE AREA BETWEEN SOUTH HAVEN AND LUDINGTON WOULD BE THE HARDEST HIT. ALMOST EVERY PLACE THIS LINE GOES THROUGH THIS MORNING WOULD SEE WIND GUSTS TO AT LEAST 35 MPH. WIND GUSTS ABOVE 65 MPH ARE NOT OUT OF THE QUESTION. FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF VERY HEAVY RAIN IS ALSO EXPECTED AS THIS LINE OF THUNDERSTORMS MOVES THROUGH SOUTHWEST MICHIGAN THIS MORNING. A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON INTO THIS EVENING AS YET ANOTHER UPPER AIR DISTURBANCE MOVES INTO THIS VERY WARM...MOIST UNSTABLE AIR. LIKE THIS MORNING... EXPECT STRONG TO DAMAGING WINDS...BRIEF VERY HEAVY RAINFALL AND AN ISOLATED SMALL TORNADO IS NOT OUT OF THE QUESTION. THE MOST LIKELY TIME FOR THESE STORMS WOULD BE BETWEEN 400 PM AND 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT MOVING THROUGH SOUTHWEST MICHIGAN ON MONDAY IS EXPECTED TO BRING ADDITIONAL STRONG TO SEVERE THUNDERSTORMS TO THE AREA. DURING THE EARLY MORNING HOURS OF MONDAY THUNDERSTORMS AHEAD OF THE WARM FRONT WILL MOVE THROUGH WEST MICHIGAN. DURING THE LATE AFTERNOON AND EVENING HOURS...THE COLD FRONT IS EXPECTED TO HAVE A LINE STRONG TO SEVERE THUNDERSTORMS WITH IT. FOR THE PERIOD OF TUESDAY THROUGH THURSDAY...THERE IS A QUESTION OF JUST HOW FAR SOUTH OF MICHIGAN THAT FRONT WILL GET. IF IT STALLS CLOSE TO MICHIGAN...THEN SCATTERED THUNDERSTORMS WILL OCCUR EACH OF THOSE DAYS TOO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BOTH THIS MORNING AND AGAIN LATE THIS AFTERNOON INTO THIS EVENING. WDM
In the hours before
Special weather statement, Jul 4, 8:58 AM EDT, 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT FRI JUL 4 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL NOON EDT FRIDAY. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:40 AM EDT | Special Marine Warning | GRR | 65 min | |
| Jul 4, 8:40 AM EDT | Special Marine Warning | GRR | 65 min | |
| Jul 4, 8:40 AM EDT | Special Marine Warning | GRR | 65 min | |
| Jul 4, 8:40 AM EDT | Special Marine Warning | GRR | 65 min | |
| Jul 4, 8:40 AM EDT | Special Marine Warning | GRR | 65 min | |
| Jul 4, 10:14 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 46 min |
| Jul 4, 10:16 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 44 min |
| Jul 4, 10:59 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 46 min |
| Jul 4, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 42 min |
| Jul 4, 11:32 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 58 min |
| Jul 4, 11:57 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.